Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 160, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 19, 2017, 6:18 PM EDT for Bedford County, Pennsylvania. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2017, 6:18 PM EDT (22:18 UTC)
- Expired
- Aug 19, 2017, 7:18 PM EDT
- In force
- 60 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Bedford County, PA
The radar
The State College radar (KCCX), 101 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 6:45 PM EDT | TSTM WND DMG | Clearville, PA | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 10.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
138
WUUS51 KCTP 192218
SVRCTP
PAC009-192345-
/O.NEW.KCTP.SV.W.0160.170819T2218Z-170819T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
618 PM EDT SAT AUG 19 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Bedford County in south central Pennsylvania...
* Until 745 PM EDT
* At 618 PM EDT, severe thunderstorms were located along a line
extending from near Ogletown to 6 miles east of Berlin to near
Ursina, moving east at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Severe thunderstorms will be near,
Queen, Blue Knob State Park, Osterburg and St. Clairsville around
630 PM EDT.
Buffalo Mills and New Enterprise around 640 PM EDT.
Bedford around 650 PM EDT.
Clearville and Coaldale around 700 PM EDT.
Other locations impacted by these severe thunderstorms include
Schellsburg, Rainsburg, Woodbury, Hopewell, Saxton, Defiance,
Hyndman, New Paris, Manns Choice and Ellerslie.
This includes the following Interstates...
Interstate 70 from mile markers 147 to 149.
The Pennsylvania Turnpike from mile markers 131 to 162.
Interstate 99 from mile markers 0 to 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in State College PA.
&&
LAT...LON 3972 7879 3983 7875 4006 7876 4008 7873
4032 7861 4025 7845 4030 7843 4025 7830
4025 7828 4029 7826 4023 7824 4016 7813
4009 7820 4006 7819 3972 7838
TIME...MOT...LOC 2218Z 269DEG 27KT 4024 7866 3995 7884 3975 7932
HAIL...0.88IN
WIND...60MPH
$$
Lambert2 follow-up statements
780
WWUS51 KCTP 192303
SVSCTP
Severe Weather Statement
National Weather Service State College PA
703 PM EDT SAT AUG 19 2017
PAC009-192345-
/O.CON.KCTP.SV.W.0160.000000T0000Z-170819T2345Z/
Bedford PA-
703 PM EDT SAT AUG 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHERN BEDFORD COUNTY...
At 703 PM EDT, severe thunderstorms were located along a line
extending from near Crystal Springs to near Inglesmith to near Lake
Gordon, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Breezewood, Lake Gordon, Inglesmith, Clearville, Hyndman and
Ellerslie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
State College PA.
&&
LAT...LON 3984 7875 3986 7850 4006 7819 3972 7838
3972 7879 3983 7875
TIME...MOT...LOC 2303Z 316DEG 33KT 3990 7822 3977 7847 3980 7874
HAIL...0.88IN
WIND...60MPH
$$
Jung903
WWUS51 KCTP 192318
SVSCTP
Severe Weather Statement
National Weather Service State College PA
718 PM EDT SAT AUG 19 2017
PAC009-192327-
/O.CAN.KCTP.SV.W.0160.000000T0000Z-170819T2345Z/
Bedford PA-
718 PM EDT SAT AUG 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BEDFORD COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
State College PA.
LAT...LON 3984 7875 3986 7850 4006 7819 3972 7838
3972 7879 3983 7875
TIME...MOT...LOC 2315Z 269DEG 27KT 3990 7810 3977 7835 3980 7862
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:01 PM EDT, 17 minutes earlier.
Area forecast discussion, Aug 19, 6:01 PM EDT, 17 minutes before
Area Forecast Discussion National Weather Service State College PA 601 PM EDT Sat Aug 19 2017 .SYNOPSIS... Isolated to scattered thunderstorms are likely to spread east across the Alleghenies into the central ridge and valley region during the mid afternoon and early evening before dissipating later tonight. Fair weather is expected Sunday and Monday, with temperatures turning warmer and more humid into early next week. Thunderstorms are probable on Tuesday followed by a refreshingly cooler and mainly dry second half of the week. && .NEAR TERM /THROUGH SUNDAY/... *Severe Thunderstorm watch #457 until 9pm for portions of southwestern and south-central PA. Risk for severe thunderstorms has increased throughout the day with SPC upgrading a portion of the area to SLGT risk. Large- scale NWP and CAM model guidance continue to exhibit considerable agreement indicating storms currently over east-central Ohio will spread into southwestern and south-central Pennsylvania during the late afternoon and early evening. Recent MCD highlights the evolving severe risk with cold air aloft and steep lapse rates promoting hail and locally damaging wind gusts - especially if storms can organize into short line segments. The most likely timing for storms is btwn 4 and 8pm. Expect convection to diminish in intensity/coverage as it pushes into east-central PA/Susquehanna Valley region during the late evening. Dry wx expected after midnight as high pressure builds over the area. Models are showing low stratus potential over the Alleghenies with weak upslope flow and low level moisture trapped under subsidence inversion. Patchy fog is also likely in the usual spots across the central valleys. && .SHORT TERM /SUNDAY NIGHT/... Fair weather expected to end the weekend with seasonal temperatures. && .LONG TERM /MONDAY THROUGH SATURDAY/... The medium range models are all in good agreement on bringing a renewed surge of heat and humidity into the area to start the new work week. Highs Monday and Tuesday will be well up into the 80s with some southern locations possibly touching 90 Tuesday. There's decent agreement in having a vigorous cold front pass through the region Tuesday night into early Wednesday. That will be the best chance for organized precipitation coming up next week with widespread showers and thunderstorms likely starting late Tuesday, lasting into the overnight before tapering off as scattered showers Wednesday. The remainder of the week into the weekend looks to be cool and mainly dry as a sprawling high moves slowly eastward out of southern Canada. && .AVIATION /22Z SATURDAY THROUGH THURSDAY/... Local thunderstorm impacts are possible between now and 04Z with the most favorable area affecting KJST, KAOO and KUNV. Clearing skies fcst tonight with models suggesting potential for IFR stratus/fog mainly over the western 1/2 of the airspace. Early morning restrictions will improve to VFR by 14Z. VFR conditions Sunday and Monday, except for areas of morning fog. .OUTLOOK... Sun-Mon...Mainly VFR, but restrictions in morning fog. Tue...Thunderstorm impacts likely. Wed...Improving conditions. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...La Corte AVIATION...Jung/Steinbugl
Hazardous weather outlook, Aug 19, 2:48 PM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service State College PA 248 PM EDT Sat Aug 19 2017 PAZ004>006-037-042-051>053-057>059-064>066-201900- Warren-McKean-Potter-Tioga-Sullivan-Montour-Northumberland-Columbia- Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster- 248 PM EDT Sat Aug 19 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Isolated strong to severe thunderstorms with gusty winds and hail are possible during the mid to late afternoon and early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms are possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ010>012-017>019-024>028-033>036-041-045-046-049-050-056-063- 201900- Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Northern Lycoming-Southern Clinton- Southern Lycoming-Union-Snyder-Perry-Cumberland- 248 PM EDT Sat Aug 19 2017 ...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms are possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Aug 19, 5:40 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
540 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG MAHAFFEY 40.88N 78.73W
08/19/2017 CLEARFIELD PA 911 CALL CENTER
TREES AND WIRES DOWN AT INTERSECTION OF E. MAIN AND
WILLOW STREEST
&&
EVENT NUMBER CTP1701375
PAHLocal storm report, Aug 19, 5:45 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
545 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG BECCARIA 40.77N 78.45W
08/19/2017 CLEARFIELD PA 911 CALL CENTER
TREE DOWN ON WIRES AT CROSSROADS BLVD AND HEVERLY BLVD
&&
EVENT NUMBER CTP1701376
PAHLocal storm report, Aug 19, 5:55 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
555 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG CHESTER HILL 40.89N 78.23W
08/19/2017 CLEARFIELD PA 911 CALL CENTER
TREE DOWN ON VEHICLE NEAR CORNER OF ALTON AND LAURA
&&
EVENT NUMBER CTP1701377
PAHSpecial weather statement, Aug 19, 5:56 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service State College PA
556 PM EDT SAT AUG 19 2017
PAZ024-034-192330-
Bedford PA-Cambria PA-
556 PM EDT SAT AUG 19 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD AND CAMBRIA
COUNTIES UNTIL 730 PM EDT...
At 554 PM EDT, Doppler radar indicated strong to potentially severe
thunderstorms along a line extending from St. Michael to Boswell to
near South Connellsville. Movement was east at 40 mph.
Dime size hail and wind gusts of 50 to 55 mph are possible.
Strong thunderstorms will be near...
Portage, Beaverdale-Lloydell and Dunlo around 600 PM EDT.
Blue Knob State Park around 610 PM EDT.
Queen around 615 PM EDT.
Bedford, Cessna and St. Clairsville around 640 PM EDT.
New Enterprise around 650 PM EDT.
Everett around 655 PM EDT.
Other locations impacted by these storms include Rainsburg, Spring
Hill, Hopewell, Hyndman and New Paris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If swimming or boating on an area lake, get out of the water and
move indoors or inside a vehicle as this line of storms approaches.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter,
preferably away from large trees, until these storms pass.
&&
LAT...LON 3972 7881 3983 7875 4006 7876 4024 7866
4025 7888 4029 7893 4040 7877 4039 7856
4033 7862 4025 7845 4030 7843 4025 7830
4030 7826 4023 7824 4016 7813 4009 7820
4005 7818 3983 7829 3972 7838
TIME...MOT...LOC 2154Z 277DEG 32KT 4035 7876 4015 7905 3994 7954
LambertLocal storm report, Aug 19, 6:01 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
601 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 3 NNW ALTOONA 40.55N 78.42W
08/19/2017 BLAIR PA FIRE DEPT/RESCUE
TREES SNAPPED AND UPROOTED ON JOUNIATA GAP ROAD
&&
EVENT NUMBER CTP1701378
PAHLocal storm report, Aug 19, 6:06 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
606 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 3 SE TIPTON 40.61N 78.26W
08/19/2017 BLAIR PA PUBLIC
TREES DOWN
&&
EVENT NUMBER CTP1701380
KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 4:43 PM EDT | Special Weather Statement | CTP | Blair, Cambria, Centre, Clearfield | 77 min |
| Aug 19, 5:06 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield | 69 min |
| Aug 19, 5:17 PM EDT | Special Weather Statement | CTP | Somerset | 58 min |
| Aug 19, 5:21 PM EDT | Special Weather Statement | CTP | Tioga | 54 min |
| Aug 19, 5:29 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Centre, Huntingdon | 91 min |
| Aug 19, 5:39 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 81 min |
| Aug 19, 5:56 PM EDT | Special Weather Statement | CTP | Bedford | 94 min |
| Aug 19, 6:02 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin | 88 min |
| Aug 19, 6:38 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Perry | 82 min |
| Aug 19, 6:43 PM EDT | Special Weather Statement | CTP | Union | 47 min |
| Aug 19, 6:46 PM EDT | Severe Thunderstorm Warning | CTP | Snyder, Union | 74 min |
| Aug 19, 6:47 PM EDT | Special Weather Statement | CTP | Lycoming | 13 min |
| Aug 19, 7:03 PM EDT | Special Weather Statement | CTP | Lycoming | 27 min |
| Aug 19, 7:05 PM EDT | Special Weather Statement | CTP | Franklin, Fulton | 55 min |
| Aug 19, 7:14 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Northumberland | 63 min |
| Aug 19, 7:35 PM EDT | Special Weather Statement | CTP | Sullivan | 40 min |
| Aug 19, 7:44 PM EDT | Special Weather Statement | CTP | Columbia, Montour | 61 min |
| Aug 19, 7:48 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon, Schuylkill | 57 min |
| Aug 19, 7:54 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Schuylkill | 51 min |
| Aug 19, 7:58 PM EDT | Special Weather Statement | CTP | Adams, York | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.